After three days with a fever, I was relieved when my son’s doctor diagnosed strep throat. I thought healing (and sleep!) might finally be in our near future. But within hours of his first dose of antibiotics, a red rash began spreading across his neck, chest, and face.

This first experience with an allergic reaction was terrifying for both me and my son. Fortunately, we were able to get the symptoms quickly under control. As an added bonus, I became an unexpected expert about allergic reactions to medication.

Here’s what you need to know.

Why Allergies Happen

Food allergies are a topic many of us are familiar with. While less common, medication-induced allergies can be just as dangerous.

After taking a medication, the body’s immune system may accidentally fight against the drug. The body thinks the medicine is a foreign substance and tries to remove it. To facilitate this process, the body produces an excessive amount of histamine that results in unpleasant side effects.

The Symptoms of an Allergic Reaction

The most common symptoms of an allergic reaction include:

  • Hives
  • Skin rash
  • Itchy eyes
  • Congestion
  • Swelling

More severe symptoms are associated with a condition called anaphylaxis — a severe, potentially life-threatening allergic reaction. Symptoms of anaphylaxis include:

  • Trouble breathing
  • Blue-tinged skin or lips
  • Fainting
  • Anxiety or panic attacks
  • Confusion or disorientation
  • Increased heart rate
  • Nausea, diarrhea, or abdominal pains

Medicines That Commonly Cause Allergic Reactions

Penicillin and amoxicillin commonly cause allergic reactions; although any antibiotic can be a trigger (my son had a reaction to both Clarithromycin and Cefadroxil). Other drugs that commonly cause allergic reactions include:

  • Sulfa drugs
  • Barbiturates used for sedation or anesthesia
  • Anticonvulsants or antiseizure drugs to treat epilepsy and bipolar disorder
  • Insulin (especially those derived from animal sources)
  • X-ray contrast dyes that contain iodine

Treating Allergic Reactions

If your child has a severe allergic reaction, don’t try to treat the condition yourself. Call 911 immediately if your child:

  • Has trouble breathing
  • Reports a tightness in the throat or feels like the airways are restricted
  • Has difficulty speaking or is hoarse
  • Has swollen lips, tongue, or throat
  • Is nauseous
  • Has an elevated heart rate
  • Is anxious or dizzy
  • Becomes unconscious

Doctors may prescribe corticosteroids, bronchodilators to open airways, or epinephrine for anaphylaxis.

While treating mild reactions, the primary goal is to provide symptom relief. Over-the-counter medicines can be administered to relieve various symptoms. Such as:

  • Antihistamine
  • Decongestant
  • Eye drops
  • Hydrocortisone cream and cold compresses

Keep an eye on the allergy’s progression. If symptoms worsen, contact your doctor. I took photographs of my son’s condition to help document the progression. Another option would be to make small marks on your child’s skin to track how a rash spreads.

Allergic reactions are dangerous. When in doubt, contact your doctor. It’s better to be safe than sorry.

A Future with Allergies

Once an allergy has been diagnosed, you and your child will need to be very careful in the future. Allergies can worsen over time and with each additional exposure.

  • Make a note in your child’s medical files of the allergy.
     
  • Notify all important people in your child’s life — teachers, family members, friends, day care providers, etc.
     
  • Put important medical information in the cloud. You’ll be able to access it whenever you need; for example, if you are away from your primary physician while on vacation or if you become the victim of a natural disaster.

Take the necessary precautions to keep your child safe and act quickly when you suspect things are not as they should be.